ADVERTISEMENT
ADVERTISEMENT

Q. My left tonsil is swollen, and I have a severe post-nasal drip from a month. Please help.

Answered by
Dr. Mehak Agarwal
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 10, 2017 and last reviewed on: Sep 18, 2019

Hello doctor,

I am a 46 year old female, and I am a non-smoker and non-drinker. I received a kidney transplant 16 years ago. I am in a very good health, and I had no bouts of rejection. I eat well and exercise. I just started a new job in another city, so I had to move. Two months back, everyone in the office seemed to be sick, and they had lots of coughing. So, when I noticed a swollen left tonsil approximately a month ago, I was surprised as I had never experienced this in 46 years, but yet with everyone seemingly sick, I was not terribly surprised. I did not feel much discomfort the first week, and I felt like I had a cold. So, I went to a walk-in clinic. The doctor swabbed my throat, but I had no strep infection. So, no antibiotics were given. The doctor told me to gargle with salt water.

Approximately a week later, I woke up in the middle of the night, and my throat was very sore. I also was starting to feel unwell and believed I was starting to get a bad sinus infection. I have had several since my transplant, but not recently within the past year or two. Post-nasal drip has been excessive along with general malaise and extreme fatigue. This has been the sickest I have been since pre-transplant 16 years ago. I went back to the walk-in clinic. The doctor prescribed Clindamycin for 10 days at 300 mg. He also sent me for a throat ultrasound due to enlarged submaxillary glands to see if there was an abscess.

The medication made me sick at first and a bit of facial swelling, but after 2 to 3 days, my body got used to it, and it seemed to start helping. I was very sick overall for about a week and then started to feel back to normal including energy and no more malaise. The sore throat seemed to dissipate. However, my left tonsil was still swollen. I started to experience blood in my phlegm first thing in the morning when I would clear my throat and only in the morning. My ultrasound came back normal.

I finished the 10-day course of antibiotics. My throat started to become sore again, only on the left side. It has been over a month, and it is still swollen. So, I went back to the walk-in clinic, and this time the doctor prescribed Azithromycin 250. Again, I gargled with warm salt water. And I just started the new antibiotics. But, I still do not feel better. I have never had a swollen tonsil in my 46 years nor am I one to deal with a sore throat for any more than a day or two, and I am now going on at least 2.5 weeks, I feel it every time I swallow and yet eating does not bother me. I have ingested more throat lozenges, popsicles, and gargled to no avail. I am becoming frustrated and concerned at the same time. Please help.

Two years ago, I developed vertigo suddenly when on vacation. I had extreme allergy attack with a choking post-nasal drip at night. I never had allergies before. The doctor at that time said it was a bad year for non-allergy sufferers and worse for those with allergies already. I was prescribed nasal steroids.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

Enlargement of tonsil on one side is not usually a good sign. Infectious or inflammatory causes usually cause enlargement on both sides. The constant post-nasal drip points to some cause in the sinuses. Constant post-nasal drip can act as a cause for enlargement of tonsils, like in your case.

To know more about the tonsillar swelling, I suggest you get a CT scan of the head and neck. I want to rule out any pathology in the sinuses, as well as clearly delineate the extent of the tonsil swelling. Until then, I suggest using Benzydamine mouth gargle, especially after meals rather than plain warm saline gargles for the throat infection.

I suggest you also take an antacid medication, Pantoprazole 40 mg, twice daily before food. This will prevent any acidic irritation of the throat mucosa. Secondly, I would suggest some anti-inflammatory medicines like Trypsin and Chymotrypsin tablets to remove the swelling. But, you must check with your doctor if they can be administered to you since you have had a kidney transplant.

Meanwhile, the pain can be kept in check by using Tylenol (Acetaminophen), once or twice a day. I would like to see a picture of your throat. If you can click one with open mouth showing details about the tonsils, posterior pharyngeal wall, and the oropharynx, it will be helpful for us to see the swollen tonsil.

  1. Do you suffer from diabetes or high blood pressure?
  2. Are your kidney function values normal now?
  3. Are there any restrictions to medicines or foods imposed on you due to the transplant years back?

In renal transplant patients, we encounter fungal infections more. So, I want to rule that out in you. Do revert with the necessary details.

Revert with more information to an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist

Hello doctor,

Thank you for replying. That does not sound good. The doctor seemed like it was no big deal, which is why I wanted to check. I have attached a couple of pictures. I do take medication for blood pressure. I take 8 mg of Candesartan for a few years now. I do not have diabetes.

My kidney function is normal for a transplant patient. My creatinine range is 90 to 105. I do not have food restrictions, and I am just not permitted to take sulfa-based drugs or Ibuprofen due to the transplant or any drugs that boost the immune system.

I am lactose intolerant, and I have been for years. I have taken various acid reflux medication over the years. But, I am not taking anything as of late, as it has not been bothering me too much.

#

Hi,

Welcome back to icliniq.com.

Your pictures are pretty clear (attachment removed to protect patient identity).

I can see the left tonsil enlarged are slightly congested. While the congestion and post-nasal drip point toward an infectious cause, the unilateral enlargement is slightly worrisome. Are you sure you never had this tonsil problem before? Is it possible that you had just the enlargement?

I would like to see a CT scan of head and neck. As I had said earlier, this will help rule out sinonasal inflammation, as a cause for the tonsil enlargement and also check the extent of tonsil swelling, peritonsillar area inflammation, etc. In our set up, we usually remove unilateral tonsillar swellings and send those for a histopathological examination.

We remove tonsils surgically, using coblation or radiofrequency. We have obtained good results through coblation with minimal post-operative pain and recovery time. You may take the medicines suggested by me in the previous reply, after consulting your doctor.

In addition to those, to help remove excess mucus, I suggest Ambroxol or N-Acetyl cysteine twice daily. After the CT scan, please send me the report. It is advisable to consult an ENT specialist than a general practitioner for your complaint. Hope to see you better soon.

For more information consult an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can I continue taking Fluticasone Nasal Spray for sputum in my throat?

.. you continue the steroid nasal spray. It can be taken for long durations. Recovery time cannot be conclusively told. We need to have a look at the CT (computed tomography) film report. If the recovery is taking long, we need to do a nasa...   Read full

Is Gum Inflammation a Curable Problem?

.. inflamed gums is 'gingivitis'. It is one of the most common oral health concerns faced by each of us. This article talks about the causes and cure for gingivitis .. ...   Read full

How can inflammation of the eye be cured?

.. seen your attachment (attachment removed to protect patient identity) It appears to be episcleritis. I suggest you take a milder medicine but this too has to be tapered and stopped. I suggest you start Tobramycin plus Fluo...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.